German Shepherds Forum banner

1 - 7 of 7 Posts

·
Registered
Joined
·
29 Posts
Discussion Starter #1
Hello everyone,

I have an eight year old sable German Shepard named Beau. He's been in good health all his life until recently. He's started gaining weight since getting neutered two years ago and we started battling itchy skin last winter. He doesn't lick his feet and benadryl doesn't help. A steroid injection helped immensely and he was itch free for about eight months. I changed his food from chicken to fish around that time as well. About two months ago we noticed he was dragging one of his feet on occasion. It was just here and there. It was subtle enough that I couldn't tell which hind leg it was. It's progressively gotten worse. He also started itching again. I took him to the vet and he was put on Prednisone. While I was there I mentioned him dragging his foot and knuckling his toes on occasional. He's also having pain at night getting up after he lays down for awhile. Vet said he has arthritis causing the discomfort and he probably has a degenerative nerve condition and seemed to brush it off. He told me to call him in five days of Beau being on the Prednisone to see how he was doing.

There was instant change. He was acting like a puppy again. His leg seemed better, wasn't dragging it as much and the pain was gone at night. The itching also stopped. By the fifth day I noticed Beau's appetite was going crazy and he was getting aggressive with food. He was also jittery and didn't' settle well. I called the vet and let him know. He had me start giving him the Prednisone dosage every other day to counter act the side effects. There was no change so I called him back after a week or so and I was instructed to taper him off and bring him again in again about a week and a half when he was completely off it.

Beau's leg got a lot worse as the Prednisone left his system. He's dragging his leg all the time now. There's a lot of knuckling and he's starting to wobble his rear end. I took him back to the same vet and he put in him Carprofen for the discomfort at night. He didn't want to do anything for the leg dragging. The leg dragging hasn't gotten any better so I took him to a different vet this past Monday. He also agrees he may have a degenerative nerve condition. He checked his hind legs and discovered the left knee (the leg that he is dragging/knuckling) has thicker bone mass than the other knee. The knee was also found to be sore after he did some exercises on it. He took X-rays and said nothing showed. Thankfully he doesn't has a bone tumor. He put Beau on Gabapentin (300mg, one capsule 2-3 times daily and can go up to two capsules 2-3 times daily as needed). The vet said it can help the nerves and can help with his pain. He said we can give it until Monday (1/27) and call him back. If his leg doesn't seem better he wants to refer him to an orthopedic specialist. I took Beau back Wednesday after going off the Carprofen for a few days to get a steroid injection for the itchy skin. I was instructed he can go back on the Carprofen after 48 hours. He is currently on the Gabapentin 300mg 3x daily. I've not gone up any more than that and don't know if I should. Beau's pain at night is gone, but it hasn't helped his leg dragging. Should I go up? I was considering going down to 2x daily and see how his pain is.

I had already started research a few weeks ago before all these recent vet visits. It's looking a lot like Degenerative Myelopathy. I've ordered several supplements (B-complex 100, Vitamin C, Selenium, Vitamin E, Bromelain, and Curcumin), changed his kibble again to a limited ingredient duck food for sensitive skin (less fat than the previous Wholesome Whitefish and chickpea and less ingredients), making sure he says active, and I've started massaging his leg. He goes out almost every day to play ball and walk for at least 15-30 minutes twice a day. I've been trying to massage his leg at least once a day. I'm also working on his weight. The Prednisone sure didn't help. His supplements came in yesterday and he started them last night based on what Dr. Clemmons recommends in his article: Degenerative Myelopathy of German Shepherds

Neither vet he has seen so far has wanted to do much about the possible degenerative condition. They both just brushed it off. It's caused Beau a lot of stress going to the vet so many times in a week (three times in five days). I have to say I'm not real thrilled about going to the orthopedic specialist. Is there a chance this isn't DM and he just needs surgery on his leg? I'm concerned if he does have DM and also needs surgery, he will never walk again.

I'm aware DM is a process of elimination and it's difficult to be 100% sure. The only testing he has had done is the X-ray on his knee, which didn't show anything. I've read about the genetic testing, but it's not a sure thing either. I feel like I am alone in this based on how the vets have been. A third opinion would be further travel and Beau has never liked car rides. After two years of trying to train him out of his fear, I gave up. Car rides cause him a lot of stress and I don't want to keep putting him through that to keep getting brushed off.

I will post a couple vidoes of him walking this morning. One shows the wobble, the other shows the dragging/knuckling.



Thank you for any help/suggestions,
Crystal
 

·
Registered
Joined
·
212 Posts
I'm sorry you are going through this with your dog! I don't really have any direct experience with this myself, but the only thing I do know is that in general DM testing can be a helpful piece of information to add to the whole picture. There has been some debate about the accuracy, but I think overall it's so easy to do and it is worthwhile. If you do it through the OFA it costs $65 and you just swab your dog yourself at home and send it back via the mail. The whole process only takes a couple weeks or so.
 

·
Registered
Joined
·
31,102 Posts
If a steroid worked, I doubt it's DM. It's most likely arthritis or a degenerative disc disease. Steroid took the inflammation down and released pressure on a nerve. An xray would go a long way in diagnosing that instead of guessing.. If the xray doesn't show arthritis between the vertebra, it might show changes in the disc space which would prompt an MRI to look at the discs. I also doubt he will need surgery on his leg as you are describing neurological symptoms that come from the spine. You need to take your dog to a neurosurgeon.

And it's highly irresponsible for anyone here to advise you to increase prescription medicines as you asked. You need to call your vet and ask them.
 

·
Registered
Joined
·
29 Posts
Discussion Starter #4
Thanks everyone for your replies. I will look into the test for DM. I didn't realize it's something that I can order and do myself.

It may have been a coincidence on the steroid. He was still knuckling/dragging his toes a bit but it's so much worse now that he's off of it. It could just be the progression of whatever we are dealing with or maybe the steroid actually helped. I can say there's been no improvement with the steroid injection he received on Wednesday for his itchy skin. Do you think the steroid injection should have had an effect if it's not DM?

I meant no irresponsibility regarding the prescription. I was only asking in the regards that someone with more experience with this drug being used for possible nerve issues could give me advice. The vet said it can be increased up to six a day as needed...he's taking three a day with no improvement with his leg. He has had improvement with the pain he was experiencing. I wasn't asking to increase the Gabapentin beyond what the vet has told me to do. None of these drugs are good for him and I'm worried about side effects. The Prednisone did a number on him and I'm skittish. I apologize if I overstepped with this question.

X-rays were done, but only of his knee. I don't know why he didn't go ahead and do at least his hip too. This vet wants him referred to an orthopedic specialist. I guess he feels the thicker knee is playing a part. I will ask the vet and see what he thinks.

Crystal
 

·
Registered
Joined
·
31,102 Posts
Steroids will not affect DM. DM is not painful.

Why exactly is your vet doing steroid injections for allergies?!!! Are you sure that shot wasn't Cytopoint? If they did a steroid injection then you need to find a new vet. If it WAS Cytopoint then that is not a steroid and that wouldn't help.

I would start with xrays of his back. I would put him on an oral dose of steroids to see if that helped. If you see improvement then it's likely arthritis or degenerative disc. At least in my experience with our senior dogs and myself (from an injury, not degenerative.)

The only way to diagnose a bulging or herniated disc is an MRI. And those are expensive.

Gabapentin is a pretty mild drug that shuts down nerve pain. I take it as needed for a neck fusion. However, it does not help inflammation and the inflammation is what is pinching nerves. The pain then makes the muscles tight. It's a viscous circle.
 

·
Registered
Joined
·
29 Posts
Discussion Starter #6
He was given an injection of dexamethasone. Perhaps the vet thought since the oral steroid may have helped, this would be a two for one? Help his skin and leg?
 

·
Registered
Joined
·
31,102 Posts
Well, your dog obviously has a neurological issue. The only way to know is to take him to a neuro specialist.
 
1 - 7 of 7 Posts
Top